Case Précis Author: Joseph E Ibrahim, Monash University
What happens when the drugs don’t work? This Residential Aged Care Communiqué case study examines the use of medication for residents who have dementia and the associated behavioural and psychological symptoms (BPSD) which can arise.
Mr AAA was a 63 year-old male who was a resident at a RACS-1 for just two weeks. His medical history included frontal dementia for one year, diagnosed at a Memory Clinic of a large metropolitan hospital. The diagnosis had been reviewed to fronto-temporal dementia and familial motor neurone disease about six months before his death.
Mr AAA was an inpatient at a large metropolitan hospital for a number of weeks to manage behavioural issues due to the dementia. Mr AAA had absconded on a number of occasions, would raise his fist when prevented from doing things he wished to do and had displayed sexually disinhibited behaviours.
Cyproterone, an anti-androgen was commenced and seemed to be effective in suppressing the sexual disinhibition. Sertraline and risperidone were also prescribed to manage the behaviours and he was stable at discharge to the RACS-1.
At the RACS-1 Mr AAA tried to leave on several occasions, was often found near the door, was sexually disinhibited and had made threats to hit other residents. Mr AAA’s family were appointed as his guardians and sought to move him to RACS-2 which was closer to their home.
On 5 September 2006 Mr AAA was admitted to a secure dementia ward of RACS-2. Overnight, he was restless and displayed sexual behaviour towards an agency carer. The carer responded by walking away and Mr AAA returned to his room. Later, in the early morning Mr AAA spoke to staff using phrases that were threatening and sexual in nature. The staff member was experienced and unperturbed, simply documenting the event.
The following night, Mr AAA had remained awake, agitated and wanting to leave the RACS. A RN assessed him in the morning. Mr AAA’s demeanor became aggressive, swearing, raising his fist and threatening harm. The RN firmly explained that he should desist and there was some improvement.
A second RN was involved mid-morning when Mr AAA managed to get out of the secure unit by somehow accessing the code to the secure doors. The DoN and another staff member were able to talk him into walking back to the unit.
The general practitioner was contacted and prescribed 10mg of haloperidol to be given intramuscularly (IM), haloperidol 5mg orally on an as needed or ‘PRN’ basis, but not more frequently than 4-hourly and an increase in the dose of risperidone. Mr AAA cooperated in the administration of the intramuscular injection by willingly lowering his trousers and underpants.
Over the next 24 hours Mr AAA was administered 5mg haloperidol at 8:30pm (Day-1) and at 1:50pm, 6pm and 11:50pm (Day-2). The next three days no PRN haloperidol was given then he had three doses on the Day-5 at 6am, 10am and 8:30pm. The following morning (Day-6), Mr AAA’s daughter contacted the General Practitioner to review the level of sedation and medication use. The GP ceased the PRN haloperidol and lowered the dose of risperidone.
Two days later (Day-8), around mid-morning, Mr AAA was found in his room, awake but not responding to questions and looking ‘unwell’. The nursing staff asked for the General Practitioner to be contacted to review and possibly transfer to an acute hospital. Over the next two days Mr AAA remained pale, was eating very little and had multiple falls. When staff noted shallow breathing and a weak pulse, the ambulance service, GP and family were called (Day-10). The paramedics arrived and were not able to revive Mr AAA.
The cause of death following an autopsy by a forensic pathologist was a cerebral infarction (stroke). The toxicology testing of bloods taken at autopsy reported the presence of haloperidol.
An Inquest was held in August 2010, and required seven sitting days and another day in August 2011. The administration of the intramuscular, and then the oral, haloperidol was the focus of much attention at the Inquest.
Circumstances surrounding Mr AAA’s admission were not entirely clear. The admission documentation for RACS-2 could not be found. The Director of Nursing at RACS-2 gave evidence that she rang RACS-1 and was told they were not experiencing problems with behaviour.
The Coroner noted that reasons for the nursing staff administering the PRN doses of haloperidol were not always documented and when documented were not clear. Often described as ‘restless’ or ‘to settle’.
There was some suggestion that a member of staff may have contacted the GP’s rooms to be told that he was not available until the afternoon. However, no message was left for the GP and there was no follow-up by RACS-2 staff to make contact.
An expert overview of the case was obtained from a consultant in geriatric medicine who noted that Mr AAA had compromised breathing as a result of his motor neurone disease affecting the muscles of the chest wall leading to hypoventilation and sedation. The expert was concerned about the amount of haloperidol administered and said that there was a considerable inconsistency in the reasons for administration of haloperidol. He expressed the view that the haloperidol played a role in the death along with the possibility of a peri-stroke delirium and the respiratory muscle compromise from the motor neurone disease.
The Coroner was reluctant to make a formal finding as to a cause of death that differed from cerebral infarction, as without the stroke, death would not have occurred.
The Coroner commended a publication that was a comprehensive review of management of dementia in general practice with a focus on cognition and behaviour. The coroner recommended that this should be drawn to the attention of medical practitioners in general practice who regularly manage dementia patients, particularly in nursing home settings and that the Minister for Health take such steps as are necessary to draw this review to the attention of such practitioners.
We have not cited this publication as it was published in 2008 and there are more contemporary guidelines available.